Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 285, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2020, 1:03 AM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2020, 1:03 AM CDT (06:03 UTC)
- Expired
- Aug 24, 2020, 1:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Kidder County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
169 WUUS53 KBIS 240603 SVRBIS NDC043-093-240645- /O.NEW.KBIS.SV.W.0285.200824T0603Z-200824T0645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Bismarck ND 103 AM CDT Mon Aug 24 2020 The National Weather Service in Bismarck has issued a * Severe Thunderstorm Warning for... East central Kidder County in south central North Dakota... Southwestern Stutsman County in southeastern North Dakota... * Until 145 AM CDT. * At 101 AM CDT, a severe thunderstorm was located 5 miles north of Tappen, or 15 miles northeast of Steele, moving east at 25 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Medina around 135 AM CDT. Cleveland around 145 AM CDT. Other locations impacted by this severe thunderstorm include Crystal Springs and Chase Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4692 9976 4704 9970 4701 9905 4677 9918 TIME...MOT...LOC 0601Z 283DEG 23KT 4696 9963 HAIL...1.25IN WIND...<50MPH $$ HAMILTON
2 follow-up statements
107 WWUS53 KBIS 240619 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 119 AM CDT Mon Aug 24 2020 NDC043-093-240645- /O.CON.KBIS.SV.W.0285.000000T0000Z-200824T0645Z/ Kidder ND-Stutsman ND- 119 AM CDT Mon Aug 24 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR EAST CENTRAL KIDDER AND SOUTHWESTERN STUTSMAN COUNTIES... At 118 AM CDT, a severe thunderstorm was located 8 miles west of Medina, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Medina around 135 AM CDT. Cleveland around 155 AM CDT. Other locations impacted by this severe thunderstorm include Chase Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4697 9967 4704 9967 4701 9905 4677 9918 TIME...MOT...LOC 0618Z 283DEG 23KT 4693 9947 HAIL...1.00IN WIND...<50MPH $$ HAMILTON
581 WWUS53 KBIS 240629 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 129 AM CDT Mon Aug 24 2020 NDC043-093-240645- /O.CON.KBIS.SV.W.0285.000000T0000Z-200824T0645Z/ Kidder ND-Stutsman ND- 129 AM CDT Mon Aug 24 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR EAST CENTRAL KIDDER AND WEST CENTRAL STUTSMAN COUNTIES... At 128 AM CDT, a severe thunderstorm was located near Medina, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Cleveland around 155 AM CDT. Other locations impacted by this severe thunderstorm include Chase Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4697 9967 4704 9967 4701 9905 4682 9916 TIME...MOT...LOC 0628Z 278DEG 24KT 4695 9934 HAIL...1.00IN WIND...<50MPH $$ HAMILTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:42 AM CDT, 21 minutes earlier.
Area forecast discussion, Aug 24, 12:42 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1242 AM CDT Mon Aug 24 2020 .UPDATE... Issued at 1231 AM CDT Mon Aug 24 2020 Showers and thunderstorms continue mainly across the southern James River valley. This activity should continue to move out and diminish over the next few hours. The severe threat should also diminish, but one or two storms may pulse up to strong or severe levels here and there before finally pushing out. Large hail will be the main threat with the strongest storms. Fog has developed around the Turtle Mountains and Devil's Lake basin. Fog will likely spread west and south through the overnight, and may become dense in areas, lifting in the 14z to 16z time frame. UPDATE Issued at 550 PM CDT Sun Aug 23 2020 Updated pops and expanded severe risk over the southeast part of the forecast area. Two outflow boundaries were pushing south from the convection near Jamestown. Between the tow, near the North and South Dakota border in Dickey County a thunderstorm formed and underwent explosive growth. A new Storm was now forming on the north side of the original Storm. && .SHORT TERM...(This evening through Monday) Issued at 220 PM CDT Sun Aug 23 2020 Thunderstorms forming and propagating along and behind a cold frontal boundary in moving through central and southwest North Dakota. Frontogenetic forcing continues to extend across into the cold air side of the baroclinic zone late this afternoon. We expect storms to primarily be elevated along and north of the cold front. Strong warm advection across the frontal boundary this evening will feed the convection, and if it aligns into an east west convective line there will be some training possibilities, which suggests a potential for heavy rain this evening in the central James river Valley. We have messaged this in the Weather Story and Hazardous Weather outlook for tonight. Tonights lows will be in the lower 50s north and the lower 60s south. On Monday dry weather is expected. We used the smoke information from the HRRR model which keeps considerable elevated smoke across the region tonight and Monday. Highs will be in the 80s to lower 90s. .LONG TERM...(Monday night through Sunday) Issued at 220 PM CDT Sun Aug 23 2020 The initial H500 pattern with a ridge across the western US will gradually flatten as shortwave energy moves through the northern plains this coming week. This will tend to bing an active pattern with chances for thunderstorms Tuesday through Thursday, and again Saturday and Sunday. There is the potential for strong to severe thunderstorms Tuesday and Tuesday night with better CAPE and Shear with a cold frontal passage. Temperatures will be above normal through Tuesday, then normal or slightly below normal Thursday and Friday. Although warmer temperatures may be seen next weekend, some extended analogues are starting to hint at much cooler weather in the 6 to 10 day period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1231 AM CDT Mon Aug 24 2020 A few thunderstorms will continue to develop across portions of the southern James River valley for the next few hours. Areas of dense fog have also developed in the vicinity of the Turtle Mountains late tonight. Storms will diminish over the next few hours but fog will spread west and south, most likely impacting the sites of KJMS and KMOT with lower visibilities. Outside of any fog or thunderstorms, expect VFR conditions through the period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ZH SHORT TERM...WAA LONG TERM...WAA AVIATION...ZH
Hazardous weather outlook, Aug 24, 12:50 AM CDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1250 AM CDT Mon Aug 24 2020 NDZ001>005-009>013-017>023-025-031>035-040>047-050-250600- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh- 1250 AM CDT Mon Aug 24 2020 /1150 PM MDT Sun Aug 23 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms during the middle part of the week and if storms form, they could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ036-037-048-051-250600- Kidder-Stutsman-La Moure-Dickey- 1250 AM CDT Mon Aug 24 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Scattered thunderstorms overnight and a few could be severe with the main threat being large hail up to a quarter. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms during the middle part of the week and if storms form, they could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH
In the hours before
Special weather statement, Aug 23, 8:27 PM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
827 PM CDT Sun Aug 23 2020
NDZ037-048-240200-
La Moure ND-Stutsman ND-
827 PM CDT Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAMOURE AND
SOUTHEASTERN STUTSMAN COUNTIES UNTIL 900 PM CDT...
At 826 PM CDT, a strong thunderstorm was located near Montpelier, or
19 miles southeast of Jamestown, moving northeast at 10 mph.
Nickel size hail will be possible with this storm.
Locations near the path of this storm include...
Adrian and Montpelier.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4654 9856 4665 9867 4679 9844 4663 9844
4663 9831
TIME...MOT...LOC 0126Z 242DEG 10KT 4666 9853
SCHILDLocal storm report, Aug 23, 8:34 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
834 PM CDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 4 NNE GUELPH 46.08N 98.22W
08/23/2020 E1.00 INCH DICKEY ND PUBLIC
&&Special weather statement, Aug 23, 8:41 PM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
841 PM CDT Sun Aug 23 2020
NDZ037-240200-
Stutsman ND-
841 PM CDT Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL STUTSMAN COUNTY
UNTIL 900 PM CDT...
At 841 PM CDT, a strong thunderstorm was located near Spiritwood, or
10 miles northeast of Jamestown, moving east at 40 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Spiritwood Lake and Spiritwood.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4694 9864 4707 9866 4709 9847 4698 9847
4698 9844 4690 9844
TIME...MOT...LOC 0141Z 271DEG 35KT 4700 9853
SCHILDLocal storm report, Aug 23, 10:50 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1050 PM CDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM HAIL CLEVELAND 46.89N 99.12W
08/23/2020 M1.00 INCH STUTSMAN ND PUBLIC
PUBLIC REPORT RELAYED THROUGH BROADCAST
MEDIA.
&&
JP MARTINSpecial weather statement, Aug 23, 11:47 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1147 PM CDT Sun Aug 23 2020
NDZ035>037-240530-
Kidder ND-Stutsman ND-Burleigh ND-
1147 PM CDT Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR KIDDER...BURLEIGH AND
STUTSMAN COUNTIES UNTIL 1230 AM CDT...
Just before midnight, strong thunderstorms were located along a line
extending from 15 miles northeast of Bismarck, through the Steele
area of Kidder County, to near Cleveland in Stutsman County. This
was along and just north of Interstate 94. The storms were moving to
the east southeast around 25 mph and will be crossing the
interstate.
The storms were pulsing up and down, meaning they intensify and then
weaken, only to intensify and weaken again. The main threat with the
storms is hail the size of nickels. Wind gusts will be under 40 mph.
Brief heavy rain will accompany the storms.
Locations impacted include...
Medina, Tappen, Sterling, Dawson and Driscoll.
LAT...LON 4671 10035 4711 10046 4720 10002 4713 9867
4672 9884
TIME...MOT...LOC 0441Z 276DEG 36KT 4698 10032 4694 9921
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:27 PM CDT | Special Weather Statement | BIS | LaMoure | 33 min |
| Aug 23, 8:41 PM CDT | Special Weather Statement | BIS | Stutsman | 19 min |
| Aug 23, 8:58 PM CDT | Areal Flood Advisory | BIS | Foster, Wells | 6 hr |
| Aug 23, 9:08 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 67 min |
| Aug 23, 9:14 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 61 min |
| Aug 23, 9:49 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 56 min |
| Aug 23, 10:04 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan, Stutsman | 56 min |
| Aug 23, 11:11 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 64 min |
| Aug 23, 11:47 PM CDT | Special Weather Statement | BIS | Kidder, Stutsman | 43 min |
| Aug 24, 12:07 AM CDT | Severe Thunderstorm Warning | BIS | Dickey | 34 min |
| Aug 24, 12:30 AM CDT | Severe Thunderstorm Warning | BIS | Kidder | 45 min |
| Aug 24, 1:46 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 44 min |
| Aug 24, 1:50 AM CDT | Areal Flood Advisory | BIS | Kidder, Stutsman | 9 hr |
| Aug 24, 1:55 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 50 min |
| Aug 24, 2:16 AM CDT | Special Weather Statement | BIS | LaMoure | 44 min |
| Aug 24, 2:48 AM CDT | Special Weather Statement | BIS | Stutsman | 42 min |
| Aug 24, 3:15 AM CDT | Special Weather Statement | BIS | LaMoure | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.